Over-the-counter medicine: More than 700 medications sold over the counter today are products available only by prescription 30 years ago. Americans are taking a more active role in their health care, thus the need is growing to become better informed about these products. Although over-the-counter medications have been tested and are controlled by the FDA, they still can be dangerous if taken incorrectly. It is still essential to read and understand the information on OTC labels. Countless drug interactions, serious injury, and many deaths have occurred simply because this was not done.
Herbs, and dietary supplements are not quality-controlled by the FDA yet they make up a booming, and rapidly growing, multibillion dollar industry. Herbal drugs, claiming to provide gentle, safe and natural relief of common ailments, line the shelves of grocery stores, pharmacies, and health food stores. A recent survey found that 15% of Americans regularly use herbal supplements and these numbers are growing in alarming rates. This rate has jumped by 380 percent between 1980 and 1997. That rapid increase has slowed somewhat, but is still on the rise and is contributing to a national health problem for the following reasons:
- There are no Federal quality controls for herbal and dietary supplements and there is a lack of consistency in dose and quality of many products that appear on the market. In other words, the label may not necessarily match the ingredients
- Unlike prescription or over-the-counter drugs, which must be proven safe before they're sold, federal laws allow the sale of supplements unless the Food and Drug Administration proves that they're harmful.
- Most herbs and supplements have not been thoroughly tested for interactions with other herbs, supplements, drugs, or foods.
- Many of the dietary supplements on the market have adverse effects and interact with commonly prescribed drugs, including those used for anesthesia during surgery.
- Many regular users of dietary supplements do not inform their doctors of their use and this can be dangerous.